Study Shows Increase in ADHD Med Overdoses
Here’s a drug-related myth: it’s not an overdose if it doesn’t kill you (or almost kill you).
The truth is, there are both fatal and non-fatal overdoses, with the latter category characterized as ingestion of a substance “in an amount that is higher than is normally used.” As a point of comparison, there are between 20 and 25 non-fatal overdoses in Europe for every drug overdose death.
Now for another drug myth: it is impossible to overdose on ADHD medications.
In reality, the American Academy of Pediatrics discovered that there are about 28 ADHD drug overdoses every day in the U.S. – among kids 19 years old and under. The AAP looked at numbers from the National Poison Data System between 2000 and 2014 and found that American poison control centers received 156,365 reported exposures to ADHD medications during that time period.
An Eye-Opening Study
The study was published earlier this year in the AAP journal Pediatrics. About 41.6 percent of these overdoses were attributed to “therapeutic error,” a category which encompasses mistakes by prescribing doctors, pharmacists, and other personnel who recommend or handle medications. And more than three out of every four overdoses identified involved non-teenaged children.
But when it comes to ADHD overdoses, the picture is slightly different for teenagers. In cases where adolescents aged 13 to 19 were involved, over half of them were classified as “intentional medication exposures,” which spans the gamut from drug abuse to attempted suicide.
Why ADHD Meds?
You may be wondering why non-suicidal teens turn to ADHD medications in the first place. Many of them feel pressured to succeed in school and may consume these drugs to stay awake longer so they can study or finish a school project. Others simply like the feelings of alertness and euphoria provided by ADHD medications and the relative ease of obtaining these pills as compared to street drugs like cocaine, marijuana, or MDMA.
The AAP study also reveals that almost every ADHD drug overdose is non-fatal (in fact, only three deaths were reported between 2000 and 2014). Moreover, more than three out of every five ADHD overdose reports did not require any treatment at all from a healthcare facility. Only 6.2 percent of these overdoses required hospital admittance.
How to Spot an ADHD Drug Overdose
Given that the impact of ADHD and substance abuse may not be as obvious as an overdose on other drugs like cocaine or heroin, how can parents tell if their son or daughter is going through an overdose? Here are some common symptoms associated with ADHD medication overdoses:
- Dry mouth
- Profuse sweating
- Gastrointestinal upset
- Tremors or overactive reflexes
- Agitation or anxiety
- Dilated pupils
- Hallucinations or delirium
- Seizures or movement disorders
If you suspect that your child is overdosing on ADHD medications, contact your local poison control center or seek medical treatment. Usually, simply treating the symptoms and eschewing further misuse of these drugs is enough to weather an overdose.
However, the abuse of ADHD meds may be a symptom of a more serious problem. That’s why it’s essential to follow up with a healthcare professional once the overdose has passed to see if therapy, rehab, or additional drug treatment may be necessary for your child.
In short, ADHD addiction can lead to unpleasant and uncomfortable side effects and overdoses, so it should not be taken lightly. The idea that the issue will simply go away by itself is yet another drug-related myth to which parents shouldn’t succumb.
For more information on ADHD drug abuse and how you can get help for you child, contact us at Next Generation Village today.